I recommend readers refer to my more recent information on loperamide and opioid withdrawal; which most people will likely find more informative/useful.
The active ingredient in the popular over the counter diarrhea medication (Immodium) is a highly lipophilic & poorly water soluble synthetic opioid. It is a non-controlled substance due to the fact it has negligible potential for addiction or misuse. Loperamide does not cross the blood brain barrier in significant amounts. Therefore causes no central activity (all psychoactive drugs act on the central nervous system). Any small amount of the drug that does cross the blood brain barrier is rapidly exported from the brain by P-glycoprotein, a multi drug resistance protein. Loperamide does act on mu opioid receptor sites peripherally, especially within the gut, by decreasing activity of the myenteric plexus (within the large intestine); its way of relieving diarrhea. Most opioid agonists work this way including morphine and codeine, and both have been used for the same purpose.
Loperamide was shown in studies to cause a mild physical dependence, with symptoms of opioid withdrawal upon abrupt discontinuation of therapy; the drug at one point was controlled under Schedule V of the CSA, this is no longer the case.
It is commonly believed that certain drugs which inhibit P-Glycoprotein will allow for loperamide to cross the blood brain barrier, and produce the desired centrally mediated effects (psychoactive rather than simply physiological).
Whether or not one can create conditions conducive to loperamide's blood brain barrier penetration, the drug in fact does serve a valuable purpose in easing opioid withdrawal. Not only the severe diarrhea, but every other symptom that is mediated peripherally; in other words, loperamide in the right dose will completely eliminate the physiological symptoms and discomfort of opioid withdrawal.
Skeptical? I was. Though in theory it makes sense, I had attempted using loperamide in the past while detoxing to no avail; dose range was 24 to 48mg. The dose needed in most cases to make any impact in withdrawal is upwards of 70mg. Yes, this dose is extremely high, and one will ask; "how could you ever sh** again in your life?" . However, loperamide causes no more constipation than the typical opioid; morphine or codeine. Opioid addicts and highly tolerant subjects take hundreds of times the typical therapeutic dose, just showing how widely tolerance can vary and how high it will go.
Note; respiratory depression is obviously a non issue; UNLESS the drug crosses the b/b barrier. Administration of loperamide following doses of quinine (a pgp inhibitor) resulted in respiratory depression; indicating central opioid activity.
After trying this for myself (in a much higher dose) for the last 48 hours, I have not a doubt in my mind as to the validity of the claim that loperamide will alleviate the physiological discomfort of withdrawal. 180mg was taken late last night 24 hours post buprenorphine dose - Initial symptoms of withdrawal were becoming apparent. The drug is extremely long acting, similar in duration to methadone.
Think of a narcotic high without the euphoric-antidepressant properties. So basically a body buzz (hey, at least they can't tell you you're numbing your feelings anymore). Histamine seemed to be an issue, which 25mg diphenhydramine eliminated. Constipation, obviously. Sick? Not at all. Miosis - Pupils pinned. I look like I would had I taken morphine or methadone. I dosed 80mg around 11am; initial dose should be high, with the following doses in the range of 50 to 75% the initial dose, a full 72 hours should be expected for peak plasma. Lope was discontinued at 5pm upon aquiring buprenorphine/naloxone strips.
In conclusion; loperamide is effective in eliminating the physical aspect of opioid withdrawal, and may even make a good maintenance tool for those without access to methadone or buprenorphine; I know of a number of people who do just this.
For those kicking, or those suffering between the scripts or the fix, I reccomend you utilize this easily available aide/tool. I now swear by it.
Note: I now venture as far as to say that loperamide in even higher doses, taken on a regular regimen, will result in significant amounts of the drug effectively crossing the blood brain barrier, allowing for CNS opioid effects.
I believe that by 1) Using a PGP Inhibitor such as quinine, and 2) completely overwhelming the workload of P-Glycoprotein with excessive dosing of loperamide; The drug will act centrally in addition to peripherally, rather than peripherally alone.
Note: This is simply a theory, which should NOT be attempted outside of a clinical setting. Assuming loperamide was allowed to act centrally, it is unknown what an acceptable dose would be, or what the therapeutic to toxic dose margin would be. Making yourself a guinea pig to this experiment outside of clinical research could easily result in your death. Loperamide is a relative of the Phenylpiperidine class of synthetics which include the highly toxic drug pethidine (commonly known as meperidine). Acute and chronic effects of loperamide on the central nervous system are unknown, and could likely be harmful.